Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 78, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 2001, 11:12 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 11:12 PM CDT (04:12 UTC)
- Expired
- Apr 15, 2001, 12:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 11:35 PM CDT | Hail 1 | Newkirk, OK | |
| Apr 14, 11:51 PM CDT | Hail 1.75 | Ponca City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 150413
SVROKC
OKC071-150500-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CDT SAT APR 14 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KAY COUNTY IN NORTHERN OKLAHOMA
* UNTIL MIDNIGHT CDT
* AT 1112 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 15 MILES NORTH OF CHILOCCO TO 15 MILES NORTHWEST
OF BRAMAN...MOVING SOUTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE BRAMAN...CHILOCCO...HARDY...KAW
CITY...KILDARE...NEWKIRK...KAW LAKE AND PONCA CITY
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF
70 MPH CAN BE EXPECTED.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING.
LAT...LON 3700 9715 3698 9754 3668 9713 3670 9695
3681 9676 3699 9675
DAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:45 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 14, 9:45 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT SAT APR 14 2001 WILL CONTINUE SEVERE THREAT IN ZONES ALONG NORTHERN TIER OF COUNTIES. A LOOK AT UA AND 00Z ETA INDICATES MID LEVEL WARMING IN OK HAS LIMITED SRN EXTENT OF ACTIVITY TO SW KS ATTM. BUT WITH ETA SHOWING WARMING AT H8 AND SOME COOLING AT H7...ESP IN NW OK...LINE SHLD PUSH AT LEAST INTO NW AND NC OK AND REMAIN SVR. WITH CD POOL MOVG ACRS KS...GREATEST INSTABILITY WILL REMAIN ACRS KS AND NW OK. HAVE COORD THIS WITH SPC. THUS WILL HIT HIGHEST POPS AND MENTN SVR IN NW AND NC ZONES. WILL KEEP CHC POPS ACRS SRN OK AND N TX ZONES. FCSTID = 007 .OUN... OK...NONE. TX...NONE. :
In the hours before
Local storm report, Apr 14, 6:42 PM CDT, 4 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT APR 14 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 ENE COOPERTON OK .75 INCH HAIL
04/14/01 KIOWA REPORTED BY OFF-DUTY
NWS EMPLOYEE
0516 PM LUGERT OK 1.00 INCH HAIL
04/14/01 KIOWA REPORTED BY COUNTY
EMERGENCY MANAGER
0542 PM APACHE OK 1.00 INCH HAIL
04/14/01 CADDO REPORTED BY APACHE
POLICE DEPARTMENT
0545 PM LONE GROVE OK .88 INCH HAIL
04/14/01 CARTER REPORTED BY COUNTY
EMERGENCY MANAGER
0550 PM 1 W ARDMORE OK .75 INCH HAIL
04/14/01 CARTER REPORTED BY COUNTY
EMERGENCY MANAGER
0610 PM 2 W DICKSON OK .75 INCH HAIL
04/14/01 CARTER REPORTED BY COUNTY
EMERGENCY MANAGER
0610 PM 3 SW DICKSON OK .75 INCH HAIL
04/14/01 CARTER REPORTED BY COUNTY
EMERGENCY MANAGER
0610 PM DICKSON OK 2.00 INCH HAIL
04/14/01 CARTER REPORTED BY COUNTY
EMERGENCY MANAGER
0610 PM 2 N DICKSON OK 2.00 INCH HAIL
04/14/01 CARTER REPORTED BY COUNTY
EMERGENCY MANAGER
0610 PM CYRIL OK .88 INCH HAIL
04/14/01 CADDO REPORTED BY CYRIL
POLICE DEPARTMENT
0615 PM 6 N MANNSVILLE OK .70 INCH HAIL
04/14/01 JOHNSTON PUBLIC REPORT
0620 PM 2 N MANNSVILLE OK 2.00 INCH HAIL
04/14/01 JOHNSTON REPORTED BY CARTER
COUNTY EMERGENCY
MANAGER
0625 PM 1 N MADILL OK 1.75 INCH HAIL
04/14/01 MtARSHALL REPORTED BY COUNTY
EMERGENCY MANAGER
KTLocal storm report, Apr 14, 7:53 PM CDT, 3 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT SAT APR 14 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM BRADLEY OK 1.75 INCH HAIL
04/14/01 GRADY REPORTED BY COUNTY
SHERIFF'S OFFICE
0710 PM PAYNE OK 1.00 INCH HAIL
04/14/01 MCCLAIN HAM RADIO REPORT
0705 PM CADDO OK 1.75 INCH HAIL
04/14/01 BRYAN REPORTED BY POLICE
DEPARTMENT
0720 PM LANE OK .75 INCH HAIL
04/14/01 ATOKA REPORTED BY COUNTY
EMERGENCY MANAGER
0720 PM 20 E CANEY OK 1.00 INCH HAIL
04/14/01 ATOKA REPORTED BY COUNTY
EMERGENCY MANAGER
0720 PM 8 ESE CANEY OK .88 INCH HAIL
04/14/01 ATOKA PUBLIC REPORT
0725 PM KNOX CITY TX 1.00 INCH HAIL
04/14/01 KNOX REPORTED BY 911
DISPATCH
KT CSpecial weather statement, Apr 14, 10:30 PM CDT, 42 minutes before
OKZ004>048-050>052-TXZ083>090-142000- HAZARDOUS WEATHER OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 1030 PM CDT SAT APR 14 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT ACROSS ALL OF NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA EXCEPT THE SOUTHWEST. THIS SLIGHT RISK AREA IS TO THE NORTH AND EAST OF A LINE FROM ARNETT TO WAURIKA. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...BUT TORNADOES WILL ALSO BE POSSIBLE THIS THE REMAINDER OF THIS EVENING IN THE COUNTIES NEAR THE KANSAS BORDER. SEVERE WEATHER OCCURRING THIS AFTERNOON AND EVENING ACROSS WESTERN AND SOUTHERN OKLAHOMA AND NORTH TEXAS HAS SHIFTED EAST INTO EXTREME EASTERN OKLAHOMA AND WESTERN ARKANSAS. MID LEVEL WARMING BEHIND THIS ACTIVITY HAS STABILIZED THE AIRMASS OVER THE AREA...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER ACROSS NORTHERN OKLAHOMA AND INTO KANSAS WHERE MID AND UPPER LEVEL INSTABILITY IS GREATER A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS SOUTHWESTERN KANSAS. COMPUTER FORECASTS INDICATE THAT AS THE ATMOSPHERE BECOMES MORE UNSTABLE ACROSS NORTHERN OKLAHOMA...THESE STORMS WILL BEGIN TO PUSH INTO THIS AREA. INITIALLY SOME OF THE STORMS MAY BE SUPERCELLS...AND SUPPORT VERY LARGE HAIL AND ISOLATED TORNADOES. DURING THE OVERNIGHT HOURS THE THREAT WILL SHIFT TO LARGE HAIL AND DAMAGING WINDS...AS THE T&HREAT DECREASES THROUGH THE NIGHT. && SEE THE LATEST DAY 1 OUTLOOK FROM SPC /ACUS1 KMKC OR SWODY1/ FOR ADDITIONAL INFORMATION. PURPURA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 11:59 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.